Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 79, NWS Tucson, AZ

August 27, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 27, 2008, 2:41 PM MST for Cochise County, Arizona. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2008, 2:41 PM MST (21:41 UTC)
Expired
Aug 27, 2008, 4:15 PM MST
In force
94 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 272141
FFWTWC
AZC003-272315-
/O.NEW.KTWC.FF.W.0079.080827T2141Z-080827T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR I-10 AND TEXAS CANYON...OR
  21 MILES SOUTHWEST OF WILLCOX...MOVING SOUTHWEST AT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3214 11019 3222 10990 3192 11002 3196 11021

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 272229
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST WED AUG 27 2008

AZC003-272315-
/O.CON.KTWC.FF.W.0079.000000T0000Z-080827T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
329 PM MST WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 321 PM MST...RADAR INDICATED SOME LIGHT TO MODERATE OVER 
THE WARNING AREA. EVEN THOUGH THE HEAVIER RAINFALL HAD 
END...FLOODING FROM RUNOFF CAN STILL BE A PROBLEM UNTIL AT LEAST 415 
PM MST. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3214 11019 3222 10990 3192 11002 3196 11021

$$
000 
WGUS75 KTWC 272309
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST WED AUG 27 2008

AZC003-272318-
/O.EXP.KTWC.FF.W.0079.000000T0000Z-080827T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
409 PM MST WED AUG 27 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR CENTRAL
COCHISE COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAINFALL OVER THE TEXAS 
CANYON AREA HAS DISSIPATED ALONG WITH THE THREAT OF FLASH FLOODING. 
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 
PM MST. 

LAT...LON 3214 11019 3222 10990 3192 11002 3196 11021

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:23 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 27, 2:23 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED AUG 27 2008

.SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT
IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING
WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE
SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT
5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL
VALUES LATER THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR
PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH
THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT
WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY.
THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING
A BIT.

MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO
THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND
STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM
THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE
THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER
SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM &
EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE
POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER
FOR CENTRAL AND EASTERN ZONES.

BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING
BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN
MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND
WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC
SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO
THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN
SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I
DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH
MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY
AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO
SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY.

HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM
THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4
DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY
MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY.
THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS
BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST WED AUG 27 2008

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
119 PM MST WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE
EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS.
HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE
TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE
WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION
OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY.
THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP
SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS
ADDITIONAL MOISTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:52 PM MSTFlash Flood WarningTWCGraham53 min
Aug 27, 1:01 PM MSTFlash Flood WarningTWCPima59 min
Aug 27, 1:05 PM MSTFlash Flood WarningTWCPima55 min
Aug 27, 2:54 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Aug 27, 3:10 PM MSTFlash Flood WarningTWCPinal2 hr
Aug 27, 3:51 PM MSTFlash Flood WarningTWCPima114 min
Aug 27, 3:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 27, 4:01 PM MSTFlash Flood WarningTWCPima119 min
Aug 27, 4:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Aug 27, 4:44 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.